Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 162, NWS Grand Forks, ND

July 10, 2005Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2005, 8:44 PM CDT for Benson County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2005, 8:44 PM CDT (01:44 UTC)
Expired
Jul 10, 2005, 9:45 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Jul 10, 9:35 PM CDTHAIL 1.755 Sse Esmond, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4621 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4621 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
2.5
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 110144
SVRFGF
NDC005-110245-
/O.NEW.KFGF.SV.W.0162.050711T0144Z-050711T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
844 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 945 PM CDT.

* AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF RUGBY TO NEAR
  HARVEY...MOVING TO THE EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PLEASANT LAKE AT 855 PM
  FILLMORE AND ESMOND AT 900 PM
  KNOX AT 910 PM
  BAKER AT 915 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4836 9983 4787 9980 4787 9922 4836 9923

$$

JA/DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:10 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 10, 2:10 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
210 PM CDT SUN JUL 10 2005

.SHORT TERM...
MAIN QUESTION THIS AFTERNOON/EVENING WILL BE CONVECTIVE INITIATION
ALONG AND NORTH OF BOUNDARY. CUMULUS FIELD HAS DEVELOPED ALONG
BOUNDARY FROM JUST NORTHWEST OF BIS TO NW OF DVL. THIS ACTIVITY
LOOKS TO BE BASED NEAR THE BOUNDARY LAYER...ALTHOUGH CAPPING
INVERSION HAS INHIBITED DEVELOPMENT THUS FAR. DEWPOINTS ARE IN THE
LOW/MID 70S AHEAD OF BOUNDARY...ALONG WITH ML CAPES FROM
2500-3500J/KG...SO EXTREME INSTABILITY IS THERE IF STORMS CAN
DEVELOP. ML CIN VALUES ARE STILL AROUND 150 J/KG...BUT RUC/NAM
ERODE CAP BY 00Z.

FOR TONIGHT...STRONG SHORTWAVE WILL APPROACH WESTERN DAKOTAS. THIS
COUPLED WITH FORCING AND ISENTROPIC LIFT OVER SFC BOUNDARY WILL AID
THUNDERSTORM DEVELOP THIS EVENING AND OVERNIGHT. EXPECT STORMS TO
DEVELOP IN CENTRAL/WESTERN ND LATE THIS AFTERNOON IN ASSOCIATION
WITH SHORTWAVE. THERE COULD BE MORE THUNDERSTORM DEVELOPMENT TO THE
NORTHEAST JUST NORTH OF SFC BOUNDARY INTO NORTHEAST ND LATE THIS
AFTERNOON AND EVENING. THE BEST SHEAR FOR SUPERCELLS WILL BE IN OUR
FAR NW AREA...BUT IF CAP CAN BREAK STORMS WILL DEVELOP EXPLOSIVELY
WITH TORNADIC POTENTIAL AS WELL. CAP SHOULD SLOWLY ERODE OVERNIGHT
WITH A COMPLEX PROBABLY DEVELOPING IN CENTRAL ND OVERNIGHT AND
MOVING INTO EASTERN ND LATE. WILL HIT THUNDER CHANCES HARDEST IN
NORTHEAST ND INTO EXTREME NW MN WHERE CAP WILL BREAK FIRST.
POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER WILL EXIST WHERE STORMS
ARE...SO WILL MENTION IN GRIDS. FLASH FLOOD WATCH IN DVL BASIN INTO
KITTSON COUNTY TONIGHT-MON LOOKS GOOD...AND WILL NOT EXPAND TO THE
SOUTH AT THIS TIME. THIS AREA WILL RECEIVE THE FOCUS OF THE LOW
LEVEL JET AND BEST MOISTURE POOLING ALONG BOUNDARY...AND THEY HAVE
BEEN VERY WET OF LATE.

ON MONDAY...BOUNDARY SLOWLY MOVES EAST ALONG WITH INSTABILITY AND
HIGH PRECIPITABLE WATER VALUES. THEREFORE WILL MOVE THUNDER SLOWLY
FROM WEST TO EAST DURING THE DAY. THUNDER WILL LINGER IN EASTERN
AREAS MONDAY NIGHT BEFORE MOVING EAST OF REGION BY TUESDAY. WILL
MENTION SEVERE WORDING/HEAVY RAIN TOMORROW WITH ML CAPES TO 1500
J/KG ALONG WITH PLENTY OF MOISTURE AVAILABLE.

BY TUESDAY/WED...EXPECT A DRY PERIOD WITH TEMPERATURES ABOVE NORMAL
AND HIGH PRESSURE IN CONTROL.

.LONG TERM (THU-SUN)...
TWO SYSTEMS TO POSSIBLY AFFECT THE FCST AREA....ONE THU NIGHT-FRIDAY
AND THE OTHER ON SUNDAY.  CANADIAN/GFS IN AGREEMENT ON GENERAL UPPER
AIR PATTERN...WITH BUILDING RIDGE INTO THURSDAY FOLLOWED BY NEXT 500
MB TROUGH WHICH WILL MOVE THRU MT INTO CANADA.  SFC LOW WILL DEVELOP
ERN MT/SE SASK THURSDAY.  LOOKS LIKE MAIN 500 MB SHORT WAVE AND SFC
LOW WILL TRACK JUST NORTH OF THE INTERNATIONAL BORDER AND THUS MAIN
FORCING NORTH OF THE AREA.  GFS MODEL IS FASTER THAN CANADIAN...WITH
GFS MOVING LOW AND FRONT THRU THU NIGHT WHILE CANADIAN MORE SO ON
FRIDAY.  BUT BOTH MODELS KEEP PCPN NORTH CLOSER TO DYNAMICS...SO
ATTM WILL KEEP IT DRY.  NEXT SYSTEM POSSIBLE ON SUNDAY AS NEXT LOW
DEVELOPS IN HIGH PLAINS WITH CANADIAN/GFS AGAIN SHOWING SOME
BOUNDARY SETTING UP OVER SOUTH DAKOTA.  CONSISTENT RUN TO RUN FROM
GFS IN SHOWING PCPN SUNDAY...SO DID ADD A LOW POP FOR LATE IN THE
EXTENDED.

&&
.AVIATION...
FRONT OVER WRN ND WILL ONLY SLOWLY MOVE EAST...MOVING INTO THE
GFK/FAR AREA AROUND 18Z.  PATCHY HIGH AND MID CLOUD DEVELOPMENT THIS
AFTN AND TONIGHT EAST OF THE FRONT WITH CHANCE OF THUNDERSTORMS
ENTERING THE PICTURE AFTER 06Z. TIMING AND COVERAGE STILL
QUESTIONABLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MON
FLASH FLOOD WATCH DEVILS LAKE BASIN TONIGHT-MONDAY.
MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z MON. FLASH
FLOOD WATCH KITTSON COUNTY TONIGHT-MONDAY.

&&

KELLENBENZ/RIDDLE
Hazardous weather outlook, Jul 10, 6:48 AM CDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 AM CDT SUN JUL 10 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111147-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
648 AM CDT SUN JUL 10 2005

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN
NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH
DAKOTA AND COULD MOVE INTO PORTIONS OF NORTHEAST NORTH DAKOTA AFTER
7PM THIS EVENING. THE FAVORED LOCATION WILL BE OVER THE DEVILS LAKE
BASIN AND ADJACENT PORTIONS. THE PRIMARY HAZARD WILL BE DAMAGING
WINDS AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINS ARE ALSO
POSSIBLE.

AN APPROACHING COLD FRONT WILL INTERACT WITH MOIST UNSTABLE AIR TO
PRODUCE THE STRONG THUNDERSTORMS.

AHEAD OF THE FRONT TODAY TEMPERATURES IN 90S WILL COMBINE WITH THE
HUMIDITY TO RAISE THE HEAT INDEX TO AROUND 100 LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE FROM THE RED RIVER VALLEY EASTWARD ON
MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY APPROACH
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

VOELKER

In the hours before

Special weather statement, Jul 10, 5:17 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
517 PM CDT SUN JUL 10 2005

NDZ006>007-014>015-024-110530-
BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND-

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH 634
IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHEAST NORTH DAKOTA THIS WATCH NO LONGER INCLUDES THE
FOLLOWING 5 COUNTIES

BENSON                CAVALIER              EDDY
RAMSEY                TOWNER

INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:15 PM CDTTornado WarningFGFBenson28 min
Jul 10, 7:48 PM CDTSevere Thunderstorm WarningFGFTowner23 min
Jul 10, 9:05 PM CDTTornado WarningFGFBenson56 min
Jul 10, 9:49 PM CDTTornado WarningFGFRamsey, Towner56 min
Jul 10, 9:58 PM CDTSevere Thunderstorm WarningFGFTowner62 min
Jul 10, 10:23 PM CDTTornado WarningFGFCavalier67 min
Jul 10, 10:56 PM CDTSevere Thunderstorm WarningFGFBenson, Towner64 min
Jul 11, 5:56 AM CDTFlash Flood WarningFGFWalsh11 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.